Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 148, NWS Columbia, SC

August 5, 2020Columbia County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2020, 5:57 PM EDT for Columbia County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2020, 5:57 PM EDT (21:57 UTC)
Expired
Aug 5, 2020, 6:45 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:16 PM EDTHAIL 0.251 N Evans, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS52 KCAE 052157
SVRCAE
GAC073-245-SCC003-037-052245-
/O.NEW.KCAE.SV.W.0148.200805T2157Z-200805T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
557 PM EDT Wed Aug 5 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Columbia County in east central Georgia...
  Eastern Richmond County in east central Georgia...
  South central Edgefield County in central South Carolina...
  Southwestern Aiken County in central South Carolina...

* Until 645 PM EDT.

* At 556 PM EDT, a severe thunderstorm was located over Augusta
  Regional Airport, or near Augusta, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Aiken, North Augusta, Evans, Martinez, Augusta, Clearwater,
  Belvedere, New Ellenton, Jackson, Glendale, South Augusta, Midtown,
  Summerville, Augusta Mall, Daniel Field, Augusta Regional Airport,
  Village Plaza Shopping Center, Augusta National Golf Club, McBean
  and Gloverville.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 191 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 8.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3365 8199 3343 8164 3328 8164 3326 8168
      3325 8187 3326 8188 3326 8192 3325 8193
      3325 8196 3353 8224
TIME...MOT...LOC 2156Z 227DEG 15KT 3338 8196 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
468 
WWUS52 KCAE 052227
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
627 PM EDT Wed Aug 5 2020

GAC073-245-SCC003-037-052245-
/O.CON.KCAE.SV.W.0148.000000T0000Z-200805T2245Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-
627 PM EDT Wed Aug 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL COLUMBIA...NORTHEASTERN RICHMOND...SOUTH CENTRAL
EDGEFIELD AND SOUTHWESTERN AIKEN COUNTIES...

At 627 PM EDT, a severe thunderstorm was located near Clearwater,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Aiken, North Augusta, Evans, Martinez, Augusta, Clearwater,
Belvedere, New Ellenton, Jackson, Glendale, South Augusta, Midtown,
Summerville, Augusta Mall, Daniel Field, Village Plaza Shopping
Center, Augusta National Golf Club, Gloverville, Burnettown and West
End Augusta.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 191 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 8.
 Interstate 520 in Georgia between mile markers 1 and 8, and between
mile markers 11 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3365 8199 3343 8164 3328 8164 3326 8168
      3325 8187 3326 8188 3339 8193 3341 8199
      3338 8209 3353 8224
TIME...MOT...LOC 2227Z 227DEG 15KT 3347 8185 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
504 
WWUS52 KCAE 052245
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
645 PM EDT Wed Aug 5 2020

GAC073-245-SCC003-037-052254-
/O.EXP.KCAE.SV.W.0148.000000T0000Z-200805T2245Z/
Columbia GA-Richmond GA-Edgefield SC-Aiken SC-
645 PM EDT Wed Aug 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA...
NORTHEASTERN RICHMOND...SOUTH CENTRAL EDGEFIELD AND SOUTHWESTERN
AIKEN COUNTIES WILL EXPIRE AT 645 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds, heavy rain, and frequent cloud to ground lightning are still 
expected with this thunderstorm through 730 PM.

LAT...LON 3365 8199 3343 8164 3328 8164 3326 8168
      3325 8187 3326 8188 3339 8193 3341 8199
      3338 8209 3353 8224
TIME...MOT...LOC 2244Z 227DEG 15KT 3351 8179 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:31 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 2:31 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
231 PM EDT Wed Aug 5 2020

.SYNOPSIS...
Increasing moisture along with an upper level trough and higher
daytime temperatures today through the weekend will result in
chances of showers and thunderstorms each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue across the eastern Midlands
with some locally heavy rain and will monitor the potential for
localized flooding.

The upper level trough will remain west of the area through
tonight with short waves rotating through the axis of the trough
and into the forecast area. Although the eastern Midlands have
been mostly cloudy this morning elsewhere plenty of sunshine has
pushed the temperatures into the mid 80s with satellite imagery
showing cumulus beginning to develop. Low level flow will remain
south-southeasterly today pushing pwat values to near 2 inches
by late afternoon. WV imagery shows plenty of dry air aloft and
concern will become potential for wind gusts from thunderstorms
which develop this afternoon. Expect convective coverage to
increase slowly over the next couple of hours with additional
cells quickly developing during the mid and late afternoon hours
as outflow boundaries are produced and collide. With the
potential for wind gusts most of the forecast area is included
in the SPC Main marginal risk of severe area. With the high pwat
values and cells this morning being highly efficient rainfall
producers the area is also under a WPC marginal risk of
excessive rainfall. Convection will diminish with sunset
however with numerous boundaries expected across the area and
additional short waves rotating through expect some cells to
persist overnight. High temperatures this afternoon will be in
the upper 80s to low 90s with overnight lows in the low 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper level trough will slowly shift eastward out of the
Mississippi Valley Thursday through Friday, keeping the region
positioned within a moist southwest flow aloft through the
period. At the surface, a weak front/trough will remain in place
over the area, with the seabreeze potentially working into
eastern portions of the forecast area late each day. Given the
high precipitable water values, convergence along the surface
boundaries, and the passage of shortwave disturbances aloft
embedded within the southwest flow, scattered showers and
thunderstorms seem favorable, mainly each afternoon/early
evening. Potential is there for isolated to scattered convection
to persist into the nighttime hours as well. High temperatures
will generally be in the upper 80s to lower 90s on Thursday, and
lower to perhaps mid 90s on Friday. Lows at night will range
from 70-75 across the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Seasonable conditions are expected through the long term period
as Bermuda high pressure develops. Weak troughing at the surface
is expected over the area, with the moist southerly flow
supporting scattered mainly diurnal convection each day. Near to
just slightly above normal temperatures are expected through the
period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions for much of the period with convection expected
this afternoon into tonight.

Convection continues east of CAE/CUB/OGB with convection
expected to develop at all terminals this afternoon into
tonight. Thunderstorms which develop will produce locally heavy
rainfall and have the potential for strong and gusty winds.
Convection will diminish with sunset however some cells are
expected overnight. The potential for fog is low as a 20 knot
low level jet however with rainfall there will be potential for
stratus during the early morning and sunrise hours.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as late
night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 5, 3:51 AM EDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
351 AM EDT Wed Aug 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
351 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered afternoon and evening thunderstorms. Isolated severe
thunderstorms with damaging winds main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 3:51 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
351 PM EDT Wed Aug 5 2020

SCZ026-052015-
Saluda SC-
351 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of central Saluda County
Until 415 PM EDT....

At 350 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 12 miles northwest of
Batesburg-Leesville, moving north at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Saluda, Hollywood Elementary School, Emory, Saluda Co Sheriff's
Office, Scurry Airport, Hickory Grove, Wyses Ferry and Saluda High
School.

LAT...LON 3417 8179 3417 8177 3419 8173 3418 8172
      3418 8170 3416 8167 3415 8164 3412 8162
      3412 8159 3409 8154 3408 8154 3393 8161
      3398 8182
TIME...MOT...LOC 1950Z 194DEG 18KT 3403 8170

fwa
Special weather statement, Aug 5, 4:30 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
430 PM EDT Wed Aug 5 2020

GAZ077-052115-
Burke GA-
430 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of western Burke County
Until 515 PM EDT....

At 430 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Herndon, or 13 miles west of Millen, moving
north at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Waynesboro, Hephzibah, Midville, Gough, Burke County Airport,
Vidette, Di-Lane Wildlife Management Area, Magruder and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3283 8229 3330 8218 3328 8213 3326 8213
      3323 8210 3324 8206 3323 8198 3326 8192
      3326 8188 3292 8202 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 2030Z 195DEG 24KT 3285 8217

fwa
Special weather statement, Aug 5, 4:44 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
444 PM EDT Wed Aug 5 2020

SCZ020-052115-
Newberry SC-
444 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of central Newberry
County Until 515 PM EDT....

At 444 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Newberry County Airport, or 7 miles west of
Newberry, moving northeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Newberry, Whitmire, Newberry County Airport, Newberry College,
Silverstreet, Newberry County Detention Center, Belfast Wildlife
Management Area, Chappells Fire Station, Maybington Fire Station,
Bush River Fire Station, Vaughnville, Enoree Ranger District Office
and Kinards.

This includes Interstate 26 between mile markers 62 and 74.

LAT...LON 3453 8164 3449 8157 3445 8154 3449 8147
      3446 8142 3444 8142 3419 8170 3420 8194
      3426 8191 3430 8190 3437 8178 3444 8173
      3446 8169
TIME...MOT...LOC 2044Z 219DEG 24KT 3431 8174

fwa
Local storm report, Aug 5, 5:08 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     4 NNW SILVERSTREET      34.27N 81.74W
08/05/2020                   NEWBERRY           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED A TREE DOWN ON
            BELFAST RD AT TRINITY CHURCH RD. TIME
            ESTIMATED BY RADAR.

&&

HC
Special weather statement, Aug 5, 5:09 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
509 PM EDT Wed Aug 5 2020

GAZ040-063-064-052200-
McDuffie GA-Lincoln GA-Columbia GA-
509 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of McDuffie...south
central Lincoln and western Columbia Counties Until 600 PM EDT....

At 509 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Camak, or near Warrenton, moving east at 20
mph.

  HAZARD...gusty winds 40 to 50 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Thomson, Harlem, Mistletoe State Park, Thomson-McDuffie County
Airport, Wrightsboro, Dearing, Sweetwater Park, Winfield, McDuffie
County Fire Department, Thomson Fire Department, Clay Hill
Campground, McDuffie Regional Medical Center, University Hospital
McDuffie, White Oak Campground, Woodlawn, Boneville, Carpenter
Airport, Ansley Mill and Amity Recreation Area.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in Georgia between mile markers 167 and
181.

LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
      3365 8258 3364 8256 3364 8252 3366 8251
      3365 8249 3369 8251 3372 8239 3341 8231
      3338 8254 3341 8255 3346 8259
TIME...MOT...LOC 2109Z 259DEG 19KT 3348 8263

fwa
Special weather statement, Aug 5, 5:39 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
539 PM EDT Wed Aug 5 2020

GAZ065-077-SCZ030-035-052230-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
539 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of north central
Burke...southeastern Richmond...southwestern Barnwell and
southwestern Aiken Counties Until 630 PM EDT....

At 539 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Plant Vogtle, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Aiken, Waynesboro, Savannah River Site, Plant Vogtle, Aiken Mall,
Hephzibah, New Ellenton, Jackson, McBean, Audubon's Silver Bluff
Sanctuary, Savannah River Site Badge Office, Savannah River Site H
Canyon, Bennock Mill, Savannah River Site K Complex, Shell Bluff,
Shell Bluff Landing and Boyd Pond Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3303 8197 3322 8212 3352 8170 3323 8150
TIME...MOT...LOC 2139Z 225DEG 17KT 3323 8182

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:30 PM EDTSpecial Weather StatementCAEBurke45 min
Aug 5, 5:09 PM EDTSpecial Weather StatementCAEMcDuffie51 min
Aug 5, 5:32 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie43 min
Aug 5, 5:39 PM EDTSpecial Weather StatementCAERichmond51 min
Aug 5, 6:49 PM EDTAreal Flood AdvisoryCAEColumbia, Lincoln, Richmond67 min
Aug 5, 11:08 AM EDTAreal Flood AdvisoryCAEClarendon, Lee, Sumter112 min
Aug 5, 1:59 PM EDTSpecial Weather StatementCAEBarnwell31 min
Aug 5, 2:12 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg48 min
Aug 5, 3:04 PM EDTSpecial Weather StatementCAELexington26 min
Aug 5, 3:51 PM EDTSpecial Weather StatementCAESaluda24 min
Aug 5, 4:44 PM EDTSpecial Weather StatementCAENewberry31 min
Aug 5, 5:03 PM EDTSevere Thunderstorm WarningCAENewberry27 min
Aug 5, 7:03 PM EDTSpecial Weather StatementCAELancaster27 min
Aug 5, 7:10 PM EDTSpecial Weather StatementCAEEdgefield35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.